Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, August 16, 2020

August 16, 2020 · NWS OUN · 19 events in 7 counties and zones

A weak surface boundary served as a focus for thunderstorm development during the afternoon of the 16th across southern Oklahoma and western north Texas with numerous severe wind and hail reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak surface boundary served as a focus for thunderstorm development during the afternoon of the 16th across southern Oklahoma and western north Texas with numerous severe wind and hail reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 1:47 PM CST, 15 minutes earlier.

Area forecast discussion, Aug 16, 1:47 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Norman OK
247 PM CDT Sun Aug 16 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 247 PM CDT Sun Aug 16 2020

There are three ongoing mechanisms for convection across the area
this afternoon. Convection is ongoing and developing along and
north of an outflow boundary across central into northwest
Oklahoma. The radar mosaic suggests an MCV north of the outflow
boundary, which may explain why convection is occuring well behind
the outflow boundary (i.e., another source of ascent).

This outflow boundary is merging with a remnant (somewhat
diffuse) boundary across south central Oklahoma (especially on the
western flank of the old boundary where northeasterly winds are
gustier). Additional showers and thunderstorms are developing
along this remnant boundary across southeast Oklahoma. Finally,
upslope flow across the High Plains is resulting in convection in
the Texas panhandle. These areas of convection will continue
through the evening hours (with a slow south and eastward
progression).

While effective bulk shear is marginal, moderate to high
instability (MLCAPE ~4000-4500 J/kg) will favor pulse-type severe
thunderstorms that could produce marginally severe hail and
downbursts (i.e., damaging wind gusts) with the most intense
cores. If storms can coalesce and develop any substantial cold
pools, that would also increase the potential for damaging wind
gusts.

Mahale

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 247 PM CDT Sun Aug 16 2020

Through the extended forecast, a highly-amplified mid-level ridge
will remain across the western United States (centered near the
Four Corners region). As a result, the hottest temperatures will
remain to the west of the Southern Plains. Temperatures will be
slightly cooler/less hot and dew points slightly lower than recent
days.

Northerly flow aloft across the Southern Plains may result in
occasional complexes of thunderstorms to approach at least
Northern Oklahoma (around the eastern periphery of the ridge).
Therefore, low probabilities were included for many of the
overnight/early morning hours across northwest/northern Oklahoma.
The highest probabilities for convection would be when embedded
shortwave troughs approach from the north (enhancing the effective
bulk shear), but predictability/timing on these waves is
uncertain. Nevertheless, most of the period should be dry with
seasonable temperatures.

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Sun Aug 16 2020

Widely scattered thunderstorms across northern Oklahoma
continue to build slowly southward. Through 20-21Z WWR/OKC
appear to have the best opportunity of being impacted by
thunderstorms with MVFR conditions (mainly visibility). By mid
to late afternoon, other storms may develop along a surface
boundary in southern Oklahoma.  Models suggest most storms
will remain away from most TAF sites. This evening and overnight,
mainly VFR conditions are anticipated with a chance to slight
chance of storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  91  68  89 /  10  10   0   0
Hobart OK         69  94  68  93 /  20  10   0   0
Wichita Falls TX  71  93  71  94 /  30  20  10   0
Gage OK           66  92  64  92 /  30  10   0   0
Ponca City OK     67  91  66  88 /  10  10   0   0
Durant OK         72  94  71  95 /  30  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ031-032-039>043-
     045>048-050>052.

TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...06
Hazardous weather outlook, Aug 16, 11:12 AM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1212 PM CDT Sun Aug 16 2020

OKZ004>048-050>052-TXZ083>090-171715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1212 PM CDT Sun Aug 16 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Heat...
Heat index values of 105 to 110 are expected in southern Oklahoma
and western north Texas this afternoon.

.Thunderstorms...
An area of thunderstorms will continue to progress southeastward
across northwestern and north central Oklahoma through lunchtime.
Hail up to the size of nickels and wind gusts exceeding 50 mph
will be possible with the strongest storms.

Later this afternoon through tonight, thunderstorms will redevelop
over southwestern and southern Oklahoma, and north Texas. A few
of these storms may become severe, with a threat of hail up to the
size of quarters and wind gusts exceeding 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Scattered thunderstorms will continue over western and
southwestern Oklahoma, and north Texas into Monday morning. A few
strong storms will be possible.

Low thunderstorm chances return to northwestern and western
Oklahoma late Tuesday night through early Wednesday morning, and
again late Thursday night through early Friday morning.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 16, 11:40 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1240 PM CDT Sun Aug 16 2020

OKZ018-019-161815-
Kingfisher OK-Logan OK-
1240 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR Kingfisher and southwestern Logan
Counties Until 115 PM CDT...

AT 1237 PM CDT, strong thunderstorms were along a line extending from
6 miles south of Loyal to 3 miles south of Dover to near Cedar
Valley, moving east at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Guthrie, Kingfisher, Hennessey, Crescent, Cashion, Dover, Cedar
Valley, Cimarron City, Loyal, Navina, Seward and Omega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3601 9758 3585 9733 3573 9759 3573 9762
      3583 9796 3582 9821 3607 9821 3615 9797
TIME...MOT...LOC 1737Z 272DEG 16KT 3588 9815 3593 9790 3586 9759

03
Special weather statement, Aug 16, 12:57 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
157 PM CDT Sun Aug 16 2020

OKZ048-161930-
Atoka OK-
157 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Atoka County Until
230 PM CDT...

AT 155 PM CDT, a strong thunderstorm was located near Lane, moving
southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Lane, McGee Creek Lake and Darwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3416 9588 3430 9605 3439 9598 3437 9578
      3416 9578
TIME...MOT...LOC 1855Z 301DEG 13KT 3432 9594

03
Special weather statement, Aug 16, 1:24 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
224 PM CDT Sun Aug 16 2020

OKZ028-162015-
McClain OK-
224 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern McClain County Until
315 PM CDT...

AT 222 PM CDT, a strong thunderstorm was located near Washington,
moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Blanchard, Purcell, Goldsby, Dibble, Washington, Cole and Criner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3497 9735 3493 9741 3500 9767 3515 9767
      3511 9740 3509 9740 3508 9739 3509 9738
      3508 9736 3506 9735 3503 9736 3499 9734
TIME...MOT...LOC 1922Z 304DEG 9KT 3507 9750

03
Special weather statement, Aug 16, 1:43 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
243 PM CDT Sun Aug 16 2020

OKZ028>030-162030-
Pottawatomie OK-Cleveland OK-McClain OK-
243 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Pottawatomie...
southeastern Cleveland and south central McClain Counties Until 330
PM CDT...

AT 241 PM CDT, a strong thunderstorm was located 4 miles northeast of
Wayne, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Purcell, Lexington, Wayne, Byars and Rosedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3486 9699 3485 9732 3501 9738 3505 9723
      3498 9713
TIME...MOT...LOC 1941Z 326DEG 11KT 3496 9727

03
Special weather statement, Aug 16, 1:49 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
249 PM CDT Sun Aug 16 2020

OKZ028-040-162030-
Garvin OK-McClain OK-
249 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garvin and
southwestern McClain Counties Until 330 PM CDT...

AT 245 PM CDT, a strong thunderstorm was located near Criner, moving
southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Lindsay, Maysville, Criner and Payne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3495 9767 3504 9750 3484 9729 3472 9755
TIME...MOT...LOC 1945Z 327DEG 16KT 3493 9755

03
Special weather statement, Aug 16, 2:02 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
302 PM CDT Sun Aug 16 2020

OKZ009-014-162100-
Roger Mills OK-Ellis OK-
302 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR northern Roger Mills and southern
Ellis Counties Until 400 PM CDT...

AT 259 PM CDT, strong thunderstorms were along a line extending from
4 miles southeast of Higgins to 12 miles north of Roll, moving
southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Crawford and Angora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3614 10000 3603 9948 3574 9942 3587 10000
TIME...MOT...LOC 1959Z 315DEG 21KT 3606 9999 3596 9964

03

The radar

The Norman radar (KTLX), 53 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

12 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, McClain

When
August 16, 2:02 PM CST
Where
McClain County, 0.69 mi S of Payne
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.900, -97.530

Hail, Garvin

When
August 16, 2:41 PM CST
Where
Garvin County, 1.38 mi S of Paoli
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.810, -97.260

Hail, Garvin

When
August 16, 2:57 PM CST
Where
Garvin County, 2.93 mi WSW of Wynnewood
Measured
1 in hail
Reported by
Social Media
Coordinates
34.630, -97.210

Time estimated from radar.

Hail, Murray

When
August 16, 3:04 PM CST
Where
Murray County, 2.36 mi NNW of Joy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.620, -97.160

Hail, Carter

When
August 16, 3:24 PM CST
Where
Carter County, 0.69 mi S of Springer
Measured
1 in hail
Reported by
Social Media
Coordinates
34.300, -97.140

Hail, Carter

When
August 16, 3:25 PM CST
Where
Carter County, Ardmore
Measured
1.75 in hail
Reported by
Social Media
Coordinates
34.170, -97.140

Hail, Carter

When
August 16, 3:42 PM CST
Where
Carter County, 3.08 mi SW of Springer
Measured
2 in hail
Reported by
Social Media
Coordinates
34.280, -97.180

Hail, Marshall

When
August 16, 3:47 PM CST
Where
Marshall County, Kingston
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.000, -96.720

Hail, Carter

When
August 16, 3:53 PM CST
Where
Carter County, 1.34 mi ESE of Healdton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.220, -97.470

Thunderstorm Wind, Carter

When
August 16, 3:55 PM CST
Where
Carter County, Wilson
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.160, -97.430

Estimated severe wind gust.

Thunderstorm Wind, Carter

When
August 16, 3:55 PM CST
Where
Carter County, 1.8 mi ENE of Wilson
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.171, -97.402

Roof torn off of home, carport damaged.

Hail, Carter

When
August 16, 3:56 PM CST
Where
Carter County, Wilson
Measured
1 in hail
Reported by
Social Media
Coordinates
34.160, -97.430

Hail, Murray

When
August 16, 4:02 PM CST
Where
Murray County, 6.19 mi SE of Dougherty
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
34.350, -96.960

Thunderstorm Wind, Harmon

When
August 16, 4:30 PM CST
Where
Harmon County, 3.41 mi W of Gould
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.670, -99.830

Thunderstorm Wind, Love

When
August 16, 4:30 PM CST
Where
Love County, 1.8 mi SE of Burneyville
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.890, -97.280

Thunderstorm Wind, Love

When
August 16, 4:35 PM CST
Where
Love County, 1.8 mi SE of Burneyville
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
33.890, -97.280

Hail, Love

When
August 16, 4:35 PM CST
Where
Love County, 2.74 mi SW of Marietta
Measured
1 in hail
Reported by
Public
Coordinates
33.912, -97.154

Up to one inch hail estimated.

Thunderstorm Wind, Harmon

When
August 16, 4:40 PM CST
Where
Harmon County, 3.41 mi W of Gould
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.670, -99.830

Thunderstorm Wind, Love

When
August 16, 4:40 PM CST
Where
Love County, 1.8 mi SE of Burneyville
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
33.890, -97.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916611, 916612, 916614, 916615, 916616, 916617, 916619, 916621, 916622, 916623, 919086, 916624, 916625, 916626, 916627, 916628, 919063, 916630, 916631.